Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/4840
Title: Adjusting for bias and unmeasured confounding in Mendelian randomization studies with binary responses
Authors: Palmer, Thomas M.
Thompson, John R.
Tobin, Martin D.
Sheehan, Nuala A.
Burton, Paul R.
First Published: Oct-2008
Publisher: Oxford University Press (OUP)
Citation: International Journal of Epidemiology, 2008, 37 (5), pp. 1161-1168.
Abstract: Background - Mendelian randomization uses a carefully selected gene as an instrumental-variable (IV) to test or estimate an association between a phenotype and a disease. Classical IV analysis assumes linear relationships between the variables, but disease status is often binary and modelled by a logistic regression. When the linearity assumption between the variables does not hold the IV estimates will be biased. The extent of this bias in the phenotype-disease log odds ratio of a Mendelian randomization study is investigated. Methods - Three estimators termed direct, standard IV and adjusted IV, of the phenotype-disease log odds ratio are compared through a simulation study which incorporates unmeasured confounding. The simulations are verified using formulae relating marginal and conditional estimates given in the Appendix. Results - The simulations show that the direct estimator is biased by unmeasured confounding factors and the standard IV estimator is attenuated towards the null. Under most circumstances the adjusted IV estimator has the smallest bias, although it has inflated type I error when the unmeasured confounders have a large effect. Conclusions - In a Mendelian randomization study with a binary disease outcome the bias associated with estimating the phenotype-disease log odds ratio may be of practical importance and so estimates should be subject to a sensitivity analysis against different amounts of hypothesized confounding.
ISSN: 0300-5771
Links: http://dx.doi.org/10.1093/ije/dyn080
http://hdl.handle.net/2381/4840
Type: Article
Description: This paper was published as International Journal of Epidemiology, 2008, 37 (5), pp. 1161-1168. It is available from http://ije.oxfordjournals.org/cgi/content/abstract/37/5/1161. Doi: 10.1093/ije/dyn080
Metadata only entry
Appears in Collections:Published Articles, Dept. of Health Sciences

Files in This Item:
There are no files associated with this item.


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.